Alert archive / Iowa / Wind Chill Advisories in 2023

Wind Chill Advisory 2, NWS La Crosse, WI

January 29, 20237 counties in Wisconsin; 7 counties in Minnesota; 8 counties in Iowa

NWS La Crosse, WI issued this wind chill advisory at Jan 29, 2023, 2:18 PM CST for 7 counties in Wisconsin; 7 counties in Minnesota; 8 counties in Iowa. It took effect at Jan 30, 2023, 2:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2023, 2:18 PM CST (20:18 UTC)
In effect from
Jan 30, 2023, 2:00 AM CST
Expired
Jan 30, 2023, 10:00 AM CST
In force
8 hr
Issued by
NWS La Crosse, WI
All 22 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, La Crosse County, WI, Monroe County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 47 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS43 KARX 292018
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
218 PM CST Sun Jan 29 2023

MNZ086-087-094-095-WIZ017-029-300430-
/O.NEW.KARX.WC.Y.0002.230130T0800Z-230130T1800Z/
Dodge-Olmsted-Mower-Fillmore-Taylor-Clark-
Including the cities of Dodge Center, Rochester, Austin, Preston,
Medford, and Neillsville
218 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO NOON CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of southeast Minnesota and central and north 
  central Wisconsin.

* WHEN...From 2 AM to noon CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ008>011-018-019-029-030-MNZ079-088-096-WIZ032>034-041-042-
300430-
/O.NEW.KARX.WC.Y.0002.230130T0800Z-230130T1600Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, Black River Falls, 
La Crosse, Sparta, and Tomah
218 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of north central and northeast Iowa, 
  southeast Minnesota and west central Wisconsin.

* WHEN...From 2 AM to 10 AM CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Zapotocny
3 follow-up statements
674 
WWUS43 KARX 300359
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
959 PM CST Sun Jan 29 2023

MNZ086-087-094-095-301200-
/O.EXT.KARX.WC.Y.0002.230130T0800Z-230130T1600Z/
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin, 
and Preston
959 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY NOW IN EFFECT FROM 2 AM TO 10 AM CST
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Dodge, Olmsted, Mower and Fillmore Counties.

* WHEN...From 2 AM to 10 AM CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

WIZ017-029-301200-
/O.CON.KARX.WC.Y.0002.230130T0800Z-230130T1800Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
959 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO NOON CST
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Taylor and Clark Counties.

* WHEN...From 2 AM to noon CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

IAZ008>011-018-019-029-030-MNZ079-088-096-WIZ032>034-041-042-
301200-
/O.CON.KARX.WC.Y.0002.230130T0800Z-230130T1600Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, Black River Falls, 
La Crosse, Sparta, and Tomah
959 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CST
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of north central and northeast Iowa, 
  southeast Minnesota and west central Wisconsin.

* WHEN...From 2 AM to 10 AM CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
258 
WWUS43 KARX 300824
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
224 AM CST Mon Jan 30 2023


WIZ017-029-301600-
/O.EXT.KARX.WC.Y.0002.000000T0000Z-230130T1600Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
224 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills as low as 25 below zero.

* WHERE...Taylor and Clark Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-
042-301600-
/O.CON.KARX.WC.Y.0002.000000T0000Z-230130T1600Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, 
and Tomah
224 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills as low as 25 below zero.

* WHERE...Portions of northeast Iowa, southeast Minnesota and 
  west central Wisconsin.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Rieck
511 
WWUS43 KARX 301556
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
956 AM CST Mon Jan 30 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041-042-301700-
/O.EXP.KARX.WC.Y.0002.000000T0000Z-230130T1600Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, and Tomah
956 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Wind chills will continue to slowly improve, therefore the wind 
chill advisory will be allowed to expire. It will remain quite
cold through the day with wind chills in the single digits and teens
below zero.

$$

Zapotocny

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 11:24 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 29, 11:24 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1124 AM CST Sun Jan 29 2023

.DISCUSSION...(Today through Saturday)
Issued at 215 AM CST Sun Jan 29 2023

Key Messages:

 - Bitter cold air to end the month with occasional wind chill
   advisories.

 - Little to no precipitation through the next week.

SNOWFALL ENDING:

Passing wave was really without surprises with decent 3 to 7 inch
snow across southern half of forecast area Saturday and early this
morning. Drier air closer to Interstate 90 really limited northward
extent.

BELOW NORMAL TEMPERATURES WITH WIND CHILL ADVISORIES:

The good news not much in the way of future precipitation through
this forecast. The bad news is the bitter cold settling in...albeit
sort of expected this time of year. Certainly not record setting but
will be looking at various periods where wind chills will drop to 20
below zero or colder leading to advisories. In addition to current
advisory in western counties, will be looking at likely another
round later tonight into Monday morning with a steady wind and even
colder base temperatures. Perhaps even colder readings the following
night.

Speaking of tonight, looks like short wave trough will be dropping
into the northern Great Lakes but deterministic model solutions vary
on any precipitation threat. NBM seems to be the outlier bringing a
brief band of snow as associated trough passes early Monday. Will
have to watch this trend but will keep dry forecast going with
minimal impact expected in any case.

Mid week will see slight height rises and somewhat of a moderation
in temperatures. Northwest flow aloft will become enhanced again
late week though as CONUS flow amplifies and another reinforcement
of arctic air slides across Great Lakes region.

Predictability for following week is very low. Ensembles really
struggling with outcomes with varying pattern solutions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM CST Sun Jan 29 2023

VFR conditions through the TAF period with mid and high level
clouds.  A mid-level trough will swing through tonight with re-
enforcing cold and flurries possible/ceilings fl050-090. The low
levels are on the dry side but will include a mention of flurries
in the area. Northwest winds 5 to 12kts with some intermittent
gusts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Shea
AVIATION...Zapotocny
Hazardous weather outlook, Jan 29, 12:11 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1211 PM CST Sun Jan 29 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-302215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1211 PM CST Sun Jan 29 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Wind chills -15 to -30 tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Bitter cold persists with morning and late night wind chills from
-15 to -30 Monday, Tuesday, and Friday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

Nearby

Wind Chill Advisories in Iowa, 2023Wind Chill Advisories in Wisconsin, 2023Wind Chill Advisories in Minnesota, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.